Background: To evaluate potential detrimental effects of the aromatase inactivator exemestane on bone, 147 postmenopausal women with early breast cancer were randomised to receive either exemestane for 2 years or placebo (J. Clin. Oncol. 23 , 5126–5137, 2005). Exemestane increased the annual bone loss from the femoral neck (2.72%) compared to placebo (1.48%; P = 0.024) with a non-significant increase in the lumbar spine (exemestane 2.17% versus placebo 1.84%). The annual bone loss was higher than expected in the placebo arm.
Methods: Various biomarkers involved in bone metabolism (25-hydroxyvitamin D, parathormone, calcium, estrogens, androgens) were analysed to elucidate their influence on bone status at baseline and BMD loss during treatment with exemestane compared to placebo.
Results: Using a cut-off value of 30 ng/ml for 25-hydroxyvitamin D (J. Clin. Endocrinol. Metab. 90 , 3800–3801, 2005), the majority of study participants suffered from vitamin D deficiency (56 of 62 patients in the placebo group and 52 of 59 in the exemestane group). The mean levels (95% confidence interval) of vitamin D were 22.6 ng/ml (21.2 – 24.1) in the placebo group and 21.6 ng/ml (20.0 – 23.3) in the treatment group, revealing no differences between these groups. Low serum calcium levels at baseline were found to be significantly correlated to low BMD in the femoral neck in the exemestane group. However, individual levels of vitamin D, parathormone and estradiol at baseline were not correlated significantly to BMD.
Conclusions: Considering an annual bone loss of 0.5% to be representative for postmenopausal women (Osteoporos. Int. 15, 881–886, 2004), our data indicate that vitamin D deficiency could be the most important factor elevating bone loss among patients treated with exemestane as well as in the placebo group. These findings, together with the observation of a moderate additional effect of exemestane on bone loss, underlines the need for proper vitamin D substitution of postmenopausal women in general and in breast cancer patients during treatment with aromatase inhibitors in particular.